Thunderstorm Wind, Dixon
- When
- August 7, 10:00 PM CST
- Where
- Dixon County, 0.86 mi SW of Allen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.410, -96.840
Thunderstorm winds blew down several branches.
Thunderstorms produced damaging winds in Dixon County in extreme northeast Nebraska on the evening of August 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds in Dixon County in extreme northeast Nebraska on the evening of August 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 5:57 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 657 PM CDT SUN AUG 7 2011 .DISCUSSION... HIGH BASED SHOWERS ARE EXPECTED TO SLOWLY WEAKEN AS THEY MOVE EAST TOWARD I29. THIS IS ASSOCIATED WITH 700 TO 500 MB LAPSE RATES OF AROUND 8 C/KM IN THE PRESENCE OF MID LEVEL WARM AIR ADVECTION. THE LAPSE RATES STABILIZE TOWARD I-29 AND WARM ADVECTION WEAKENS. NONETHELESS...THIS COULD PRODUCE A FEW SPRINKLES OR EVEN A COUPLE OF HUNDREDTHS OF AN INCH OF RAIN AROUND SIOUX FALLS THIS EVENING BEFORE IT DISSIPATES. SHOWERS AND ISOLATED THUNDERSTORMS ARE ALSO EXPECTED WEST OF THE JAMES RIVER IN THE VICINITY OF I90 WHERE LAPSE RATES ARE HIGHER. THESE WILL LIKELY CONTINUE THROUGH ABOUT 02Z...WHEN A LARGER COMPLEX MOVES INTO SOUTH CENTRAL SD FROM THE WEST AND COMPENSATING SUBSIDENCE ACTS TO DISSIPATE THIS SHOWERS. MORE CONCERNING IS THE DEVELOPING CONVECTIVE COMPLEX IN WEST CENTRAL SOUTH DAKOTA. THIS ACTIVITY IS SUPPORTED BY DEEPER MOISTURE AND THE PRESENCE OF AN INTENSE UPPER LEVEL PV ANOMALY MOVING INTO WESTERN SOUTH DAKOTA. IT IS EXPECTED THAT THIS COMPLEX WILL CONTINUE TO ORGANIZE AND MOVE INTO SOUTH CENTRAL SD TOWARD SUNSET. CANNOT RULE OUT AN ISOLATED SEVERE STORMS SOUTHEAST OF A LINE FROM CHAMBERLAIN TO YANKTON AFTER SUNSET. FOR NOW HAVE RAISED POPS ALONG I90 WEST OF MHE FOR THE EARLY EVENING AND IN SOUTH CENTRAL SD FOR THE LATE EVENING. POPS MAY ALSO NEED TO BE INCREASED LATER TONIGHT IN THE MISSOURI VALLEY...TOWARD YANKTON AND SIOUX CITY...IF THE STORMS TAKE A MORE EASTERLY TRAJECTORY THAN SHOWN BY 18Z NAM. && .AVIATION... HIGH BASED SHOWER ACTIVITY WILL AFFECT THE I-90 CORRIDOR MAINLY WEST OF INTERSTATE 29 THROUGH THE EVENING HOURS SUNDAY NIGHT. ACTIVITY SHOULD FOCUS MAINLY ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...AS A SHORTWAVE MOVES ACROSS THE AREA. THE SHORTWAVE CONTINUES TO TRACK EAST OVERNIGHT...POTENTIALLY AFFECTING THE SOUTHERN EDGE OF THE FORECAST AREA. CONFIDENCE IS LOW...AND HAVE THEREFORE LEFT ANY MENTION OUT OF KSUX 00Z TAF...BUT WILL RE-EVALUATE AS EVENING WEARS ON. LIGHT EASTERLY FLOW WILL TRANSITION TO SOUTHEAST OVERNIGHT AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA TOMORROW. ADDITIONAL CHANCES OF PRECIPITATION ARE POSSIBLE WITH THE COLD FRONT. && .PREVIOUS DISCUSSION... CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING AS A WEAK MIDLEVEL BOUNDARY PUSHES NORTHEAST FROM CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. MODELS DISAGREE AS TO HOW FAR NORTH AND EAST THE BOUNDARY WILL PUSH...WHICH WOULD AFFECT THE NORTHWARD EXTENT FOR THUNDERSTORMS. TENDED TO GO CLOSER TO THE GFS WHICH DOES PUSH THE BOUNDARY INTO SOUTHWEST MINNESOTA. HIGHEST PROBABILITY FOR STORMS TONIGHT WILL BE ALONG THE MISSOURI VALLEY...WHERE THE DEEPER MOISTURE EXISTS AND INSTABILITY WILL BE THE GREATEST. AT THIS TIME...THUNDERSTORMS ARE DEVELOPING OFF THE BLACK HILLS...THESE SHOULD PULL AWAY FROM THE HILLS LATER THIS AFTERNOON AND MAKE AN EAST TO SOUTHEAST MOVE ACROSS WESTERN SOUTH DAKOTA. THUNDERSTORMS SHOULD REACH THE FORECAST AREA THIS EVENING AND THEN RIDGE ALONG THE MID LEVEL FRONT THROUGH THE MO VALLEY. NAM KEEPS STORMS FARTHER SOUTH...WHICH IS A POSSIBILITY...BUT BASED ON ACCAS NORTH OF PIERRE...THINKING THE MID BOUNDARY WILL BE FARTHER NORTH THAN THE NAM SUGGESTS. SEVERE THUNDERSTORM CHANCES ARE OVERALL ON THE LOW SIDE...BUT THERE IS ENOUGH INSTABILITY AND SHEAR FOR MARGINAL SEVERE THUNDERSTORMS...ESPECIALLY OVER THE FAR SOUTHWEST PORTIONS OF THE FORECAST AREA IN SOUTH CENTRAL SOUTH THIS EVENING. AS STORMS MOVE FARTHER EAST THEY SHOULD LOSE THEIR PUNCH. THE OTHER FORECAST CHALLENGE TONIGHT IS STRATUS AND FOG. STRATUS IS HOLDING TOUGH ACROSS SOUTHWEST MINNESOTA THIS AFTERNOON...AND ALTHOUGH IT WILL CONTINUE TO SCATTERED OUT THE NEXT SEVERAL HOURS...IT SHOULD SETTLE BACK INTO A STRATUS DECK THIS EVENING. EASTERLY WINDS SHOULD THE LOW CLOUD DECK BACK INTO EASTERN SOUTH DAKOTA LATE TONIGHT...WITH FOG AND STATUS LIKELY FOR AREAS FROM INTERSTATE 29 EAST...ALTHOUGH FOG IS POSSIBLE NEARLY ANYWHERE IN THE FORECAST AREA BY SUNRISE. /97 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1001 PM CDT SUN AUG 07 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1001 PM CDT SUN AUG 07 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS AFTER SUNSET TONIGHT. MAIN CHANCES WILL BE SOUTH AND WEST OF A LINE FROM HURON...TO SIOUX FALLS...TO STORM LAKE IOWA. A FEW STORMS MAY BE SEVERE TONIGHT PRODUCING DAMAGING WINDS IN THE MISSOURI VALLEY. THERE IS A SMALL CHANCE THAT SEVERE STORMS COULD EXTEND AS FAR EAST AS IDA COUNTY IN NORTHWEST IOWA. FLOODING... MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST IOWA MORNING MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND EVENING...AS ANOTHER WEAK COLD FRONT PUSHES THROUGH THE REGION. MOST OF THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER THE STRONGEST STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. THE MAIN THREAT OF ISOLATED LARGE HAIL SHOULD BE EAST OF A LINE FROM BROOKINGS TO YANKTON IN THE LATE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 4 AM CDT MONDAY MORNING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 1 SE MARTY 42.98N 98.41W
08/07/2011 E60 MPH CHARLES MIX SD TRAINED SPOTTER
AT LEAST 60 MPH. ROCKING FARM EQUIPMENT PARKED IN YARD
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST 8 W SPRINGFIELD 42.85N 98.06W
08/07/2011 E55.00 MPH BON HOMME SD TRAINED SPOTTER
50 MPH TO 55 MPH. LOAD ROARING SOUND. TREES BENDING OVER.
&&
DMORINThe Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several branches.
Thunderstorm winds blew away rows of hay, and caused minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339620, 339621.